Illinois, 2019

Tornadoes and Flooding in Illinois, May 27, 2019

May 27, 2019 · NWS LOT · 47 events in 8 counties and zones

Severe thunderstorms moved across northern Illinois during the afternoon of May 27th producing large hail, wind damage and four tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across northern Illinois during the afternoon of May 27th producing large hail, wind damage and four tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 27, 11:59 AM CST, 22 minutes earlier.

Area forecast discussion, May 27, 11:59 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1259 PM CDT Mon May 27 2019

.UPDATE...
959 AM CDT

Concerns for Memorial Day parades this morning/early afternoon
revolve around a band of showers across western Illinois. This
activity is weakening a bit as it moves into northeastern
Illinois. Still there is lightning activity even in the more
stratiform looking lighter to moderate rain along the leading edge
of the MUCAPE axis. This axis will pass across north central
Illinois and across the northwestern suburbs of the Chicago area
late morning to around the noon hour, or roughly a Mendota to
Sugar Grove to Deerfield line. Closer to Chicago the area is more
narrowly focused and would be shorter lived, with more isolated to
scattered coverage around a similar time frame. Little coverage
south and east of a Pontiac to Kankakee to Gary line.

Initially rain may be lighter, but brief heavy downpours may
follow. Stay tuned to graphical nowcasts as these approach. Severe
weather is not expected with this activity, and for some areas
precip may not last all that long, but again there will likely be
some occasional lightning.

KMD

&&

.SHORT TERM...
343 AM CDT

Through Tuesday night...

The primary concern for today is of course the evolution
of showers and thunderstorms along with the potential for some to be
strong or severe.  During the overnight hours there was widespread
activity upstream across the Plains in association with a negatively
tilted shortwave working its way up the west side of a broad ridge
stretching from the southeast CONUS into the upper Mississippi
Valley region.

Models are in general agreement in maintaining this same shortwave
and tracking it across the local area during the afternoon as the
axis of the upper ridge slides east.  This would be in the same
timeframe that models show a surface warm front lifting north across
the area.  Southwesterly flow of 50kt aloft would certainly support
sufficient deep layer shear for organized convection, and backing of
surface winds along the warm front under 30+ kt southwesterly flow
at 850mb would contribute to considerable low level helicity,
possibly 200-300 m2/s2 or more. Forecast soundings suggest sfc-based
CAPE values from around 1000 J/kg to over 2000 J/kg depending on
which model is used.

So all the ingredients are potentially present for storms to produce
damaging winds, large hail, and possibly tornadoes during the
afternoon timeframe.  The 06 UTC SPC Day 1 Outlook upgraded the area
to an Enhanced Risk with 30% wind/hail probs for the entire CWA and
a 10% tornado prob for most of our IL counties.  Local thinking is
that the better tornado risk may be focused more south and west of
the Chicago metro area where the warm front appears more likely to
make its way farther north in the most favorable mid-late afternoon
timeframe.

It is also important to note some potential limiting factors for
today's activity.  Despite the likely presence of a warm front
overhead during peak heating while a decent (though not quite
negatively tilted) shortwave moves across, the forecast track of the
surface low would appear to be farther north and west of the local
area compared to our most ideal tornado setup which would have it
crossing closer to DBQ. Then there is the uncertainty regarding any
lingering effects from showers earlier in the day.  In the
best/worse case they may enhance the baroclinicity along the frontal
boundary...or just stabilize things.  And if the shortwave and warm
front don't manage to reach the area around the same time it could
be a less organized evolution.  So for tornado development it is not
necessarily a slam dunk but worrisome enough. And the SPC guidance
for wind and hail also looks reasonable, which itself would
warrant the upgraded risk, though again possibly focused a bit
farther west and south than presently indicated.

Not to be forgotten are the very high PWAT values forecast to be in
place this afternoon.  Even if the severe convection does not
materialize, some locations could see multiple periods of very heavy
rainfall as storms track over the area.  It would not be the first
time a severe threat evolved to a heavy rain event.

Otherwise, as we head into this evening, expect the thunderstorms
to linger for a couple hours before waning. The surface frontal
boundary will likely lift northward towards southern WI during
the evening, which will set up southwesterly surface winds.
However, expect this boundary to shift back southward over the
northern half of the area early Tuesday morning, before it stalls
out over my southern CWA during the afternoon. Northeasterly winds
in the wake of this front will overspread much of northern IL for
the day Tuesday, setting up a cool day, especially for areas
north of I-80 and places near the lake, where highs will only be
in the 60s to around 70. In contrast, however, my southern CWA
looks to remain on the warm side of the surface front for much of
the day. This will set up a sharp contrast in temperatures across
the area as places south of the boundary are likely to warm into
the low to mid 80s.

With the frontal boundary over my southern counties Tuesday
afternoon, any thunderstorm development that does occur during the
day would be most favored in this area. However, given the lack
of any good forcing mechanisms, the chances for afternoon
thunderstorms looks low at this time. However, the chances for
thunderstorms ramp up again Tuesday night in response to the
approach of the main upper low emanating from the southwestern
CONUS. With this nighttime activity there will be a severe threat,
especially for my southwestern CWA in closer proximity to the
surface warm front. However, heavy rain and possibly flash
flooding could become a concern again for much of northern IL.
This possibility will need to be monitored.

Lenning/KJB

&&

.LONG TERM...
343 AM CDT

Wednesday through Sunday...

Until the large upper low sitting to our west manages to shear out
and clear the area, which looks like it could happen sometime on
Friday, Gulf moisture will continue to be funneled into the
Mississippi and Ohio Valley regions around the west side of a
southeastern CONUS surface ridge.

Key factors for local shower and thunderstorm development will
continue to be the placement of a persistent surface boundary
across the area in conjunction with shortwave energy ejecting out
of the trough to our west. Deterministic models of course are not
in great agreement with the handling of these two ingredients. It
may be easiest to try to identify periods where precip chances are
relatively lower. These appear to be late morning Wednesday into
Wednesday afternoon when heights are rising aloft, and then Friday
into the weekend once the upper trough pushes through the area
and the upper flow transitions to a less amplified quasi zonal
pattern. Until then, at least some portion of the forecast area
will see ongoing precip chances.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

The main focus will be timing of thunderstorms through the
evening. A warm front remains to the south of the terminals
resulting in east to southeast winds, with ORD and MDW positioned
near a lake breeze boundary. Thus expect fluctuations between east
and perhaps even due south for the next few hours. A cluster of
showers and thunderstorms continue to move northeast toward
ORD/MDW/DPA and looks to hold together enough to continue TSRA
mention in the TAFS at these sites. Will keep VCTS at MDW as they
may just get skirted to the north but it will be close. Once this
area of SHRA/TSRA passes expect a period of dry weather with
variable VFR cigs.

Attention turns to potential for more significant storms later
this afternoon. A band of rain and embedded thunderstorms is
moving across eastern Iowa at 18z while the aforementioned warm
front is lifting northward toward the local area. Expect an uptick
in coverage of thunderstorms over the next few hours, especially
across NW IL. May need to refine the TSRA timing in the TAFs but
overall have decent confidence at this point. Storms may become
severe. The primary activity should exit the area toward mid
evening and timing will need refinement. Beyond that, winds will
turn to the south this evening the west-southwest tonight. MVFR
cigs are expected and may see a period of IFR toward daybreak
which should improve to MVFR later Tuesday morning.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 27, 11:42 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1242 PM CDT Mon May 27 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281745-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1242 PM CDT Mon May 27 2019 /142 PM EDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Tornado risk.
     Elevated hail risk...up to half dollar size.
     Elevated damaging wind risk...up to 70 mph.
  Elevated Flooding Risk.

DISCUSSION...

No significant changes to the severe weather threat today.
The most likely corridor still appears to be along and southwest of
Chicago where a more unstable airmass will be overlaid with a
northward moving warm front.

The ongoing area of showers and thunderstorms is likely to move across
northern IL through the early afternoon. The main hazards are
occasional lightning and briefly heavy rain, some areas may
see up to one half inch or so in a short time. Additional
thunderstorm development is probable across the area by mid to
late afternoon, generally emanating from an area of upper level
forcing across Iowa. These thunderstorms have the potential to be
severe, with large hail, damaging winds, and some tornadoes. The
primary timing for these severe thunderstorms is looking to be in
the 3 PM to 9 PM timeframe. Coverage of severe weather is still a
bit uncertain.

Very heavy rainfall is also likely to accompany these storms, and
this could result in some localized flash flooding, especially if
multiple storms move over the same areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Wednesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Strong to severe storms are possible again Tuesday night. There
will also be a threat of heavy rain and flash flooding
with these storms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed across the area late this
  afternoon and early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 40 to 45 mph.

LMZ740>745-281745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1242 PM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated Waterspout Risk.
     Elevated hail risk...up to half dollar size.
     Elevated thunderstorm wind gust risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Limited Severe Thunderstorm Risk.
Thursday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

WFO LOT

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 27, 12:10 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
110 PM CDT Mon May 27 2019

ILZ011-019-020-271845-
De Kalb IL-Kendall IL-La Salle IL-
110 PM CDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR KENDALL...NORTHEASTERN LA SALLE
AND SOUTHEASTERN DE KALB COUNTIES UNTIL 145 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheridan, or near Serena, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oswego, Yorkville, Little Rock, Plano, Sandwich, Montgomery,
Sheridan, Somonauk, Newark, Leland, Millington and Boulder Hill.

This includes...  Sandwich Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4172 8861 4172 8826 4157 8826 4147 8883
      4161 8888
TIME...MOT...LOC 1810Z 243DEG 29KT 4157 8874

Carlaw

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 14 hail, 6 flood, 4 tornado, 3 heavy rain. Local standard time, as filed.

Hail, De Kalb

When
May 27, 12:21 PM CST to 12:22 PM CST
Where
De Kalb County, 1.48 mi NNW of Sandwich Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.650, -88.660

Heavy Rain, Du Page

When
May 27, 12:35 PM CST to 1:35 PM CST
Where
Du Page County, Warrenville
Reported by
Public
Coordinates
41.820, -88.170

Rainfall of 1.90 inches was reported in about one hour.

Hail, Kendall

When
May 27, 12:41 PM CST to 12:45 PM CST
Where
Kendall County, 0.53 mi WSW of Bristol to 1.77 mi E of Bristol
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.648, -88.460

Golf ball sized hail was estimated in Yorkville with damage to siding on houses.

Thunderstorm Wind, Kendall

When
May 27, 12:43 PM CST
Where
Kendall County, 1 mi N of Yorkville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.645, -88.450

A six foot diameter tree was uprooted.

Thunderstorm Wind, Kendall

When
May 27, 12:44 PM CST
Where
Kendall County, 1.13 mi SSW of Bristol Station
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.665, -88.439

A small portion of the roof of a home improvement store was torn off.

Thunderstorm Wind, Kendall

When
May 27, 12:44 PM CST
Where
Kendall County, Yorkville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.630, -88.450

The windshield of a car was smashed by a tree that fell on it.

Thunderstorm Wind, Kendall

When
May 27, 12:45 PM CST
Where
Kendall County, 0.41 mi NNE of Bristol Station
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.686, -88.428

Two large trees were blown down causing siding and roof damage to a house. A deck and a fence were also damaged.

Flood, Kendall

When
May 27, 12:45 PM CST to 2:30 PM CST
Where
Kendall County, 1 mi NW of Oswego to 1 mi SW of Oswego
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.690, -88.364

Six to ten inches of standing water was reported on some neighborhood streets.

Tornado, Kendall

When
May 27, 12:47 PM CST to 12:48 PM CST
Where
Kendall County, 1.81 mi NNE of Kentland to 2.42 mi NE of Kentland
Rating
EF0
Path length
0.97 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
41.573, -88.414

A tornado briefly touched down near the intersection of Walker Road and Ashley Road. A video of the tornado showed it kicked up dust in an open field. No damage was reported.

Hail, Kane

When
May 27, 12:50 PM CST to 12:55 PM CST
Where
Kane County, Aurora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -88.320

Thunderstorm Wind, Kendall

When
May 27, 12:50 PM CST
Where
Kendall County, Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -88.350

Wind gusts were estimated to 60 mph. A garage door was damaged by the winds.

Hail, Kendall

When
May 27, 12:50 PM CST to 12:55 PM CST
Where
Kendall County, 0.7 mi WNW of Oswego to 0.66 mi ENE of Oswego
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.682, -88.363

Hail up to two inches in diameter was reported in Oswego. Several homes suffered significant roof, siding and gutter damage.

Flood, Will

When
May 27, 1:00 PM CST to 4:00 PM CST
Where
Will County, 1.53 mi SSE of Wolfs to 1.62 mi NNW of Tamarack
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.681, -88.255

Flooding was reported on Heggs Road between 111th and 119th Streets.

Flood, Du Page

When
May 27, 1:00 PM CST to 3:00 PM CST
Where
Du Page County, 2.29 mi ENE of Fronteac to 2.46 mi SSW of Four Lakes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.766, -88.191

An estimated two feet of standing water was reported in some roadways in Naperville.

Thunderstorm Wind, Will

When
May 27, 1:01 PM CST
Where
Will County, Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.600, -88.200

Tree limbs and power lines were blown down in Plainfield.

Thunderstorm Wind, Will

When
May 27, 1:02 PM CST
Where
Will County, 1.23 mi NNE of Walker to 1.24 mi NNE of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.637, -88.195

Two utility poles were snapped along 135th Street.

Hail, Will

When
May 27, 1:03 PM CST to 1:04 PM CST
Where
Will County, Plainfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -88.200

Tornado, Will

When
May 27, 1:04 PM CST to 1:14 PM CST
Where
Will County, 3.2 mi WNW of Lockport Lewis Arpt to 0.89 mi NNE of Lockport Lewis Arpt
Rating
EF0
Path length
3.23 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.617, -88.137

A tornado moved through portions of southwest Romeoville, tracking just north of Lewis University Airport. Damage was relatively minor, consisting mostly of light roof damage, leaning utility poles, and tree limbs blown down.

Hail, Du Page

When
May 27, 1:07 PM CST to 1:08 PM CST
Where
Du Page County, 3.38 mi NW of Bolingbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -88.167

Quarter size hail was reported near 95th Street and Naperville Plainfield Road.

Thunderstorm Wind, Will

When
May 27, 1:08 PM CST
Where
Will County, 1.38 mi S of Barbers Corners
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.700, -88.070

Hail, Will

When
May 27, 1:09 PM CST to 1:16 PM CST
Where
Will County, 0.61 mi SSE of Plainfield Clow Arpt to 2.65 mi ESE of Barbers Corners
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.693, -88.124

Hail up to 1.5 inches in diameter fell across much of Bolingbrook. Numerous cars were damaged at a car dealership.

Thunderstorm Wind, Will

When
May 27, 1:09 PM CST
Where
Will County, 1.7 mi N of Crest Hill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.595, -88.150

A tree was uprooted along Renwick Road.

Hail, Will

When
May 27, 1:10 PM CST to 1:11 PM CST
Where
Will County, Romeoville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.630, -88.070

Thunderstorm Wind, Will

When
May 27, 1:10 PM CST
Where
Will County, 1.47 mi S of Barbers Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.699, -88.068

Several large tree limbs were blown down in Bolingbrook.

Hail, Will

When
May 27, 1:12 PM CST to 1:14 PM CST
Where
Will County, 0.38 mi NW of Lockport Lewis Arpt
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
41.604, -88.085

Half dollar size hail fell at the National Weather Service office in Romeoville. Several cars were damaged.

Flood, Will

When
May 27, 1:15 PM CST to 3:30 PM CST
Where
Will County, 0.61 mi SSE of Plainfield Clow Arpt to 0.66 mi SSE of Plainfield Clow Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.692, -88.126

One to two feet of standing water was reported near Weber Road and Lily Cache Road.

Hail, Cook

When
May 27, 1:23 PM CST to 1:25 PM CST
Where
Cook County, 1.48 mi SSE of Hastings
Measured
1.5 in hail
Reported by
Public
Coordinates
41.660, -87.960

Hail was estimated between 1 and 1.5 inch diameter.

Thunderstorm Wind, Cook

When
May 27, 1:25 PM CST
Where
Cook County, 1.48 mi SSE of Hastings
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.660, -87.960

A tree was uprooted and numerous tree limbs were blown down. Some roads were nearly impassable.

Thunderstorm Wind, Cook

When
May 27, 1:35 PM CST
Where
Cook County, 0.5 mi WSW of Villa West
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.628, -87.829

A section of a tree snapped off and fell onto a house in the 8600 block of 145th Street.

Hail, Cook

When
May 27, 1:39 PM CST to 1:41 PM CST
Where
Cook County, 0.67 mi N of Palos Hills
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.709, -87.802

Hail 1.5 inches in diameter was reported at Bridgeview fire station #2.

Thunderstorm Wind, Cook

When
May 27, 1:39 PM CST to 1:43 PM CST
Where
Cook County, 0.67 mi N of Palos Hills to 1.55 mi NW of Garden Homes
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.709, -87.802

Damage to trees and powerlines was reported along Harlem and Cicero Avenues between 103rd and 111th streets.

Thunderstorm Wind, Cook

When
May 27, 1:44 PM CST to 1:45 PM CST
Where
Cook County, Oak Lawn
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.720, -87.750

Large trees and tree limbs were blown down, some blocking roads.

Thunderstorm Wind, Cook

When
May 27, 1:45 PM CST
Where
Cook County, 1.43 mi WNW of Garden Homes
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.691, -87.744

The canopy of a gas station on 111th street was blown over.

Flood, Cook

When
May 27, 1:45 PM CST to 4:00 PM CST
Where
Cook County, 0.35 mi ENE of Palos Hills to 0.4 mi N of Chicago Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
41.701, -87.793

Flooding was reported along Southwest Highway in Chicago Ridge.

Thunderstorm Wind, Cook

When
May 27, 1:46 PM CST
Where
Cook County, 1.12 mi W of Beverly Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.721, -87.702

Numerous trees and power lines were blown down near and around the 19th Ward and Evergreen Park.

Flood, Cook

When
May 27, 2:00 PM CST to 5:00 PM CST
Where
Cook County, 0.48 mi W of Hickory Hills to 0.11 mi WSW of Hickory Hills
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.719, -87.829

Minor street flooding and filling of retention ponds was reported near 95th Street and 84th Avenue.

Thunderstorm Wind, Lee

When
May 27, 3:00 PM CST to 3:01 PM CST
Where
Lee County, 1.09 mi WSW of Amboy to 0.81 mi ESE of Amboy
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.711, -89.348

Trees and tree limbs were blown down in Amboy.

Hail, Will

When
May 27, 3:05 PM CST to 3:07 PM CST
Where
Will County, Steger
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.470, -87.630

Hail, Will

When
May 27, 3:05 PM CST
Where
Will County, Crete
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.450, -87.630

Thunderstorm Wind, Cook

When
May 27, 3:06 PM CST
Where
Cook County, 0.87 mi SW of Steger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.460, -87.641

Shingle damage was reported to a roof along Park Avenue.

Hail, Cook

When
May 27, 3:06 PM CST to 3:08 PM CST
Where
Cook County, Park Forest
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.480, -87.680

Thunderstorm Wind, Lee

When
May 27, 3:10 PM CST
Where
Lee County, 0.49 mi S of Sublette
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.643, -89.228

Trees and tree limbs were blown down in Sublette.

Heavy Rain, Cook

When
May 27, 3:15 PM CST to 3:35 PM CST
Where
Cook County, 0.78 mi N of Chicago Hammond Arpt
Reported by
AWOS
Coordinates
41.541, -87.528

Rainfall of 0.97 inches was measured in 20 minutes.

Tornado, Lee

When
May 27, 3:27 PM CST to 3:28 PM CST
Where
Lee County, 2.91 mi S of Roxbury to 3.04 mi SSE of Roxbury
Rating
EF0
Path length
0.69 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
41.658, -89.047

Based on trained spotter reports, a brief tornado occurred just east of Interstate 39, southwest of Paw Paw. No damage was reported.

Tornado, Cook

When
May 27, 3:27 PM CST to 3:30 PM CST
Where
Cook County, 1.75 mi E of Sauk Vlg to 2.49 mi ENE of Sauk Vlg
Rating
EF0
Path length
0.84 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
41.483, -87.546

A brief tornado moved through part of Sauk Village producing minor roof damage. A light pole was blown down onto a car.

Thunderstorm Wind, Iroquois

When
May 27, 4:53 PM CST
Where
Iroquois County, 0.87 mi WNW of Idaville Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.636, -87.885

Route 49 was blocked by two snapped evergreen trees.

Heavy Rain, Cook

When
May 27, 5:15 PM CST
Where
Cook County, 0.86 mi NW of Burbank
Reported by
COOP Observer
Coordinates
41.740, -87.780

Storm total rainfall of 2.56 inches was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825799, 827497, 825819, 825801, 825805, 825806, 825802, 825808, 819553, 825800, 825803, 825807, 827328, 827329, 825818, 825815, 825804, 819554, 825827, 825809, 825811, 825826, 825812, 825814, 825823, 825833, 825830, 825831, 827327, 827333, 827334, 825829, 825828, 827494, 826154, 827495, 826159, 826155, 826158, 826156, and more.